Malignant hyperthermia following intravenous iodinated contrast media. Report of a fatal case
Malignant hyperthermia has been an iatrogenic syndrome which was usually fatal. The syndrome occurs when certain physiologically active compounds act on defective skeletal and cardiac muscle cells. The syndrome consists of a soaring fever, severe acidosis, tachycardia, tachypnea, and usually myoclonic spasms. Cardiac arrhythmias, shock, bleeding disorders, and death soon follow. Malignant hyperthermia has characteristically complicated the administrations of anesthesiologists, but is being triggered by drugs used in other diagnostic and therapeutic activities. This paper reports a fatal case which followed the infusion of iodinated contrast media. The increased release of epinephrine and the production of fibrin split products seen in an iodinated contrast media reaction suggest certain commonalities between it and a malignant hyperthermia reaction which may be triggered be epinephrine and is complicated by disseminated vascular clotting and bleeding disorders. The potential for successful treatment has greatly improved with the availability of dantrolene. Increased awareness of the syndrome, temperature monitoring, early diagnosis, and rapid treatment should make this malignant disorder less threatening.